EconPapers    
Economics at your fingertips  
 

International migration and the propagation of HIV in sub-Saharan Africa

Frédéric Docquier, Chrysovalantis Vasilakis and D. Tamfutu Munsi

Journal of Health Economics, 2014, vol. 35, issue C, 20-33

Abstract: In this paper, we identify and quantify the role of international migration in the propagation of HIV across sub-Saharan African countries. We use panel data on bilateral migration flows and HIV prevalence rates covering 44 countries after 1990. Controlling for unobserved heterogeneity, reverse causality, reflection issues, incorrect treatment of country fixed effects and spatial autocorrelation, we find evidence of a highly robust emigration-induced propagation mechanism. On the contrary, immigration has no significant effect. Numerical experiments reveal that the long-run effect of emigration accounts for more than 4 percent of the number of HIV cases in 15 countries (and more than 20 percent in 6 countries).

Keywords: International migration; Labor mobility; HIV/AIDS; Pandemics; Propagation of diseases (search for similar items in EconPapers)
JEL-codes: F22 I12 J61 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (15)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167629614000058
Full text for ScienceDirect subscribers only

Related works:
Working Paper: International Migration and the Propagation of HIV in Sub- Saharan Africa (2014) Downloads
Working Paper: International Migration and the Propagation of HIV in Sub- Saharan Africa (2014) Downloads
Working Paper: International Migration and the Propagation of HIV in Sub-Saharan Africa (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jhecon:v:35:y:2014:i:c:p:20-33

DOI: 10.1016/j.jhealeco.2014.01.004

Access Statistics for this article

Journal of Health Economics is currently edited by J. P. Newhouse, A. J. Culyer, R. Frank, K. Claxton and T. McGuire

More articles in Journal of Health Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-24
Handle: RePEc:eee:jhecon:v:35:y:2014:i:c:p:20-33